Alert archive / California / High Wind Watches in 2012

High Wind Watch 6, NWS San Diego, CA

February 10, 2012Riverside County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Feb 10, 2012, 3:05 AM PST for Riverside County, San Diego County, California. It took effect at Feb 11, 2012, 7:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 10, 2012, 3:05 AM PST (11:05 UTC)
In effect from
Feb 11, 2012, 7:00 AM PST
Expired
Feb 10, 2012, 1:45 PM PST
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2012-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2012-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3466 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WWUS76 KSGX 101105
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
305 AM PST FRI FEB 10 2012

...STRONG GUSTY WEST WINDS POSSIBLE SATURDAY MORNING THROUGH
SUNDAY AFTERNOON...

.AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING THROUGH SOUTHERN
CALIFORNIA SATURDAY AND SUNDAY WILL GENERATE MODERATE TO STRONG GUSTY
WEST WINDS IN THE MOUNTAINS AND DESERTS. STRONGEST WINDS ARE
EXPECTED IN RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS AND DESERTS
SATURDAY AFTERNOON THROUGH SUNDAY MORNING. WINDS WILL GRADUALLY
DECREASE SUNDAY AFTERNOON AS THE TROUGH EXITS THE REGION.

CAZ056-058-061-062-102200-
/O.NEW.KSGX.HW.A.0006.120211T1500Z-120213T0000Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
305 AM PST FRI FEB 10 2012

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
AFTERNOON. 

* TIMING: GUSTY WEST WINDS WILL DEVELOP SATURDAY MORNING...PEAKING
  SATURDAY AFTERNOON THROUGH SUNDAY MORNING. WINDS WILL GRADUALLY
  WEAKEN SUNDAY AFTERNOON.

* WINDS: WEST WINDS 25 TO 35 MPH WITH GUSTS TO 55 MPH. LOCAL GUSTS
  60 TO 65 MPH ARE POSSIBLE THROUGH THE FAVORED PASSES AND CANYONS
  AND ALONG THE MOUNTAIN RIDGETOPS.

* VISIBILITY: VISIBILITY MAY BE LOCALLY REDUCED IN BLOWING DUST IN
  THE DESERTS.

* IMPACTS: WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. FREEWAYS MOST LIKELY TO BE
  IMPACTED ARE INTERSTATE 10 AND HIGHWAY 111 NEAR THE BANNING
  PASS...AND INTERSTATE 8 NEAR THE SAN DIEGO AND IMPERIAL COUNTY
  BORDER. WATCHED FOR DOWNED TREES AND POWER LINES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

SS
1 follow-up statement
577 
WWUS76 KSGX 102145
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PST FRI FEB 10 2012

...STRONG GUSTY WEST WINDS POSSIBLE SATURDAY MORNING THROUGH
SUNDAY SUNDAY...

.AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING THROUGH SOUTHERN
CALIFORNIA SATURDAY AND SUNDAY WILL GENERATE MODERATE TO STRONG
GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS. STRONGEST WINDS
WILL BE OVER THE RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS AND
DESERTS SATURDAY AFTERNOON AND SATURDAY NIGHT. WINDS WILL
GRADUALLY DECREASE SUNDAY MORNING...AS THE TROUGH EXITS THE
REGION.

CAZ056-058-061-062-110600-
/O.UPG.KSGX.HW.A.0006.120211T1500Z-120213T0000Z/
/O.NEW.KSGX.HW.W.0006.120211T1800Z-120212T1800Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
145 PM PST FRI FEB 10 2012

...HIGH WIND WARNING IN EFFECT FROM 10 AM SATURDAY TO 10 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 AM SATURDAY TO 10 AM PST
SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: GUSTY WEST WINDS WILL DEVELOP SATURDAY MORNING...
  PEAKING SATURDAY AFTERNOON AND NIGHT. WINDS WILL GRADUALLY
  WEAKEN SUNDAY MORNING.

* WINDS: WEST WINDS 25 TO 35 MPH...WITH GUSTS TO 60 MPH. 

* VISIBILITY: VISIBILITY MAY LOCALLY REDUCE TO NEAR A QUARTER MILE IN
  BLOWING DUST IN THE DESERTS.

* IMPACTS: WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. FREEWAYS MOST LIKELY TO
  BE IMPACTED ARE INTERSTATE 10 AND HIGHWAY 111 NEAR THE BANNING
  PASS...AND INTERSTATE 8 NEAR THE SAN DIEGO AND IMPERIAL COUNTY
  BORDER. WATCHED FOR DOWNED TREES AND POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CAZ055-060-110600-
/O.NEW.KSGX.WI.Y.0009.120211T1800Z-120212T1800Z/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
145 PM PST FRI FEB 10 2012

...WIND ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 10 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM SATURDAY TO 10 AM PST
SUNDAY. 

* TIMING: GUSTY SOUTHWEST TO WEST WINDS WILL DEVELOP SATURDAY
  MORNING...PEAKING SATURDAY AFTERNOON AND NIGHT. WINDS WILL
  GRADUALLY WEAKEN SUNDAY MORNING.

* WINDS: SOUTHWEST TO WEST WINDS 15 TO 30 MPH...WITH GUSTS UP TO
  50 MPH.

* VISIBILITY: VISIBILITY MAY LOCALLY REDUCE TO NEAR A QUARTER
  MILE IN BLOWING DUST IN THE DESERTS.

* IMPACTS: WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. FREEWAYS MOST LIKELY TO BE
  IMPACTED ARE INTERSTATE 15 AND HIGHWAY 395...18...AND 247.
  WATCHED FOR DOWNED TREES AND POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Feb 10, 3:00 AM PST, 5 minutes earlier.

Area forecast discussion, Feb 10, 3:00 AM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST FRI FEB 10 2012

.SYNOPSIS...
COOLER TODAY WITH A FEW HIGH CLOUDS AS THE UPPER LEVEL RIDGE BEGINS
TO BREAK DOWN. A TROUGH MOVING THROUGH ON SATURDAY WILL BRING MORE
COOLING...AND DEEPENING MARINE LAYER...AND GUSTY WEST WINDS IN THE
MOUNTAINS AND DESERTS. DRIZZLE AND LIGHT RAIN ARE POSSIBLE WEST OF
THE MOUNTAINS SATURDAY THROUGH SUNDAY MORNING. ANOTHER TROUGH OF LOW
PRESSURE WILL BRING A CHANCE OF LIGHT RAIN AND MOUNTAIN SNOW ON
MONDAY AND TUESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A THIN BAND OF HIGH CLOUDS WAS MOVING IN FROM THE NORTHWEST THIS
MORNING. THE STRATUS DECK IS STILL WELL OFF THE COAST...CURRENTLY
JUST WEST OF SAN NICHOLAS ISLAND. SURFACE PRESSURE GRADIENTS ARE
TRENDING ONSHORE...NEARLY NEUTRAL TO THE HIGH DESERTS AND ONSHORE TO
THE EAST WITH ABOUT +3 MB SAN-IPL.

A WEAK SHORT WAVE TROUGH MOVING INTO THE PACIFIC NORTHWEST TODAY
WILL FLATTEN THE RIDGE OVER THE WEST. CONSIDERABLE COOLING IS
EXPECTED AS ONSHORE FLOW RETURNS. HIGHS WEST OF THE MOUNTAINS WILL
GENERALLY BE AROUND 5 TO 10 DEGREES LOWER THAN YESTERDAY. MARINE
LAYER LOW CLOUDS AND FOG WILL GRADUALLY REDEVELOP THIS
AFTERNOON...MOVING INTO THE COASTAL AREAS BY THIS EVENING.

AN UPPER LEVEL TROUGH WILL MOVE THROUGH CALIFORNIA DURING THE DAY
SATURDAY. AS THE TROUGH APPROACHES...THE MARINE LAYER WILL RAPIDLY
DEEPEN WITH STRATUS EXTENDING INTO THE COASTAL SLOPES OF THE
MOUNTAINS BY SATURDAY MORNING. WHILE MOISTURE ASSOCIATED WITH THIS
SYSTEM IS LIMITED...THE VERY DEEP MARINE LAYER AND THE SHORT WAVE
MOVING THROUGH SHOULD BE ENOUGH TO SQUEEZE OUT SOME DRIZZLE AND
LIGHT RAIN OVER AND WEST OF THE MOUNTAINS. PRECIPITATION
ACCUMULATIONS ARE ONLY EXPECTED TO BE A FEW HUNDREDTHS OF AN
INCH...WITH LOCAL AMOUNTS AROUND ONE-TENTH INCH ALONG THE COASTAL
SLOPES OF THE MTNS. LIGHT SNOW FLURRIES ARE POSSIBLE ABOVE 5500 FT.

MODERATE WESTERLY MID-LEVEL WINDS...AROUND 30-40 KT AT 700 MB...WILL
LEAD TO GUSTY WINDS IN THE MOUNTAINS AND DESERTS. WINDS ARE MOSTLY
EXPECTED TO BE ADVISORY STRENGTH WITH GUSTS 45-55 MPH. LOCAL GUSTS
60-65 MPH MAY BE POSSIBLE IN THE FAVORED LOCATIONS...MAINLY THROUGH
THE BANNING PASS...THE FAR SOUTHEAST PORTION OF SAN DIEGO
COUNTY...AND ALONG THE RIDGETOPS OF THE RIVERSIDE AND SAN DIEGO
COUNTY MOUNTAINS. WINDS ARE EXPECTED TO BE THE STRONGEST SATURDAY
AFTERNOON THROUGH SUNDAY MORNING...GRADUALLY WEAKENING SUNDAY
AFTERNOON AND EVENING.

A BRIEF PERIOD OF FAIR WEATHER WILL RETURN FOR SUNDAY AFTERNOON
THROUGH MONDAY MORNING AS WEAK SHORT WAVE RIDGING MOVES OVER THE
REGION. ANOTHER COLDER UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE
THROUGH MONDAY INTO TUESDAY. THIS WILL BRING COOLER WEATHER...A
CHANCE OF LIGHT PRECIPITATION MONDAY MORNING THROUGH TUESDAY
AFTERNOON...AND POTENTIALLY STRONG GUSTY ONSHORE WINDS IN THE
MOUNTAINS AND DESERTS. THE SNOW LEVEL WILL FALL TO AROUND 5000 FT BY
TUESDAY MORNING...THOUGH NO SIGNIFICANT ACCUMULATION IS EXPECTED.
COOL AND UNSETTLED WEATHER WILL THROUGH WEDNESDAY. MODEL SOLUTIONS
BEGIN TO DIVERGE THURSDAY WITH THE EC...GEM...AND DGEX SHOWING WEAK
RIDGING BUILDING IN AND THE GFS SHOWING ANOTHER TROUGH SLIDING DOWN
THE COAST. WILL STICK WITH THE MORE CONSISTENT WARMER AND DRIER
SOLUTION FOR NOW.

&&

.AVIATION...
101105Z...VFR CONDS AND FEW200 THROUGH 11/0200 UTC. AFTER 11/0200
UTC...LOW-LEVEL STRATUS WILL START TO MOVE INTO THE COAST AND SPREAD
INLAND THROUGH SATURDAY MORNING. INITIAL BASE HEIGHTS OF STRATUS AT
11/0200 UTC AROUND 800 FT MSL WITH BASE HEIGHTS RISING TO AROUND
1200 FEET MSL BY SATURDAY MORNING. A WEAK COLD FRONT WILL MOVE
INLAND SATURDAY MORNING BETWEEN 11/1400 AND 11/1800 UTC WITH
BKN-OVC015-025 AND SCT -SHRA.

&&

.MARINE...
WEST TO NORTHWEST SWELL WILL CONTINUE TO IMPACT THE COASTAL WATERS
INTO EARLY AFTERNOON. THE SWELL WILL DECREASE SOME TONIGHT THROUGH
SATURDAY MORNING WITH ANOTHER ROUND OF SIMILARLY HIGH SWELL FOR
SATURDAY AFTERNOON THROUGH SUNDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

CA...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON
     FOR THE COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN
     DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     HIGH SURF ADVISORY UNTIL 10 AM PST SATURDAY FOR THE BEACHES OF
     ORANGE AND SAN DIEGO COUNTIES.

PZ...NONE.

&&

PUBLIC...SS
AVIATION/MARINE...MARTIN
Hazardous weather outlook, Feb 9, 4:00 PM PST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST THU FEB 9 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-101400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PST THU FEB 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

LARGE WEST SWELLS WILL GENERATE HIGH SURF AND DANGEROUS RIP CURRENTS
AT AREA BEACHES. A HIGH SURF ADVISORY IS IN EFFECT UNTIL 2 PM FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 2 PM FRIDAY FOR AREA
BEACHES.

A PAIR OF LOW PRESSURE TROUGHS WILL BRING COOLER WEATHER AND PERIODS
OF MODERATE TO STRONG WEST WINDS IN THE MOUNTAINS AND DESERTS
SATURDAY THROUGH TUESDAY. LIGHT PRECIPITATION WILL BE POSSIBLE WEST
OF THE MOUNTAIN CRESTS LATE SATURDAY AND SUNDAY. AREAS OF
FOG...LOCALLY DENSE...ARE POSSIBLE ON THE COASTAL SLOPES SATURDAY
MORNING INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 1:27 PM PSTSmall Craft AdvisorySGX43 hr
Feb 10, 1:27 PM PSTSmall Craft Advisory for Hazardous SeasSGX32 hr
Feb 10, 1:45 PM PSTHigh Wind WarningSGXRiverside, San Diego8 hr
Feb 10, 1:45 PM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego70 hr

Nearby

High Wind Watches in California, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.